Texas, 2022

Drought in Texas, September 1 to 30, 2022

September 1 to 30, 2022 · NWS SJT · 21 events in 21 counties and zones

The drought weakened across west central Texas during the month of September.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought weakened across west central Texas during the month of September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 11:18 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 31, 11:18 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1218 AM CDT Thu Sep 1 2022

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 219 PM CDT Wed Aug 31 2022

An unsettled pattern continues as three features persist across
the southern Plains. The first an upper-level low over far west
Texas which brought moisture and upper-level support to the area.
The second is a much weaker upper-low over the Texas coast, which
helped to generate storms this afternoon that moved in from the
east. Lastly, a stationary boundary continues to remain in place
across northwest Texas. This evening, showers and storms should
wane across our southern counties as the upper low pushes westward
into northern Mexico and should have much less impact on our
weather. Overnight, skies will remain mostly cloudy, if not
overcast, with lows in the low 70s. Some showers and thunderstorms
are possible overnight, but these should have far less coverage
than what has occurred today. Tomorrow, an upper- level trough
will dip into central Texas from the central Plains. Skies will
remain mostly cloudy for much of the day, which should hold
temperatures in the low to mid 80s. However, some breaks in the
clouds should provide just enough instability for more showers and
thunderstorms to develop. The best coverage will be mainly across
the Big Country as moisture interacts with the weak frontal
boundary, and our southwest counties, where remnants of the upper
low will help initiate storms. The main concern with this
activity will again be localized flooding issues due to heavy
rainfall. As a result, the entire area is under a Marginal Risk
for Excessive Rainfall, with parts of the area remaining under a
Slight Risk.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 203 PM CDT Wed Aug 31 2022

Looks like an unsettled pattern with the main hazard localized flooding
through early this weekend. The combination a slow moving upper level trough
(providing lift)in light west-northwest flow aloft, an influx of
tropical moisture from the southeast(PW values 1.5 to 2 inches)
across our area and weak/moderate instability will result in scattered
to numerous showers and thunderstorms across much of our area Friday
and Saturday. Looks like the main hazard will be heavy rainfall and
localized flooding. The latest 7 Day WPC/ QPF forecast indicates that
1.5 to 3 inches of rainfall is possible east of an Sweetwater to
San Angelo to Sonora line. Looks like the coverage of afternoon
and evening showers and thunderstorms will be mainly isolated to
scattered Sunday through Tuesday as surface heating along with
some tropical moisture will be the main ingredients. Temperatures
will stay be below seasonable values through the long term with
highs in the 80s to around 90.

&&

.AVIATION...
(06Z TAFS)
Issued at 1208 AM CDT Thu Sep 1 2022

Showers and thunderstorms are steadily decreasing across West
Central Texas early this morning. Besides a few showers through
the morning hours, expect a lull in activity through the morning
hours. Additional scattered showers and thunderstorms are forecast
to develop by late morning or early afternoon across the area.
Expect reduced visibilities within any thunderstorms. Patchy
stratus is possible this morning, but expect VFR conditions to
primarily prevail. Winds will remain light and variable through
the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     82  70  88  69 /  60  40  40  10
San Angelo  83  71  88  69 /  60  50  50  20
Junction    86  71  88  70 /  50  50  50  40
Brownwood   86  71  87  69 /  60  50  60  20
Sweetwater  82  70  88  69 /  60  30  30  10
Ozona       83  70  85  69 /  60  50  50  30
Brady       85  71  85  70 /  60  50  60  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT this morning for Crockett.

&&

SHORT TERM...SK
LONG TERM....21
AVIATION...Daniels
Hazardous weather outlook, Aug 31, 1:38 PM CST, 10 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
238 PM CDT Wed Aug 31 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
238 PM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue this evening and
tonight. The main hazards will be lightning and locally heavy
rainfall, which may result in flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Thursday and
Friday. Isolated to scattered showers and thunderstorms are
possible this weekend into the start of next week. The main
hazards will be lightning and locally heavy rainfall, which may
result in flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Aug 31, 7:54 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
854 PM CDT WED AUG 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLOOD            1 WNW ABILENE           32.46N 99.75W
08/31/2022                   TAYLOR             TX   LAW ENFORCEMENT

            MULTIPLE VEHICLES REPORTED STRANDED AND
            RESCUE CREWS DISPATCHED BETWEEN 240PM AND
            400PM DUE TO FLOODING CAUSED BY A LINE OF
            THUNDERSTORMS PRODUCING HEAVY RAINFALL.

&&

TP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Fisher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Fisher County during the month of September.

Drought, Jones

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Jones County during the month of September.

Drought, Shackelford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Shackelford County during the month of September.

Drought, Nolan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Nolan County during the month of September.

Drought, Taylor

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme/exceptional drought conditions across Taylor County during the month of September.

Drought, Callahan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme/exceptional drought conditions across Callahan County during the month of September.

Drought, Sterling

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Sterling County during the month of September.

Drought, Coke

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Coke County during the month of September.

Drought, Runnels

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Runnels County during the month of September.

Drought, Coleman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Coleman County during the month of September.

Drought, Brown

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Brown County during the month of September.

Drought, Irion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Irion County during the month of September.

Drought, Tom Green

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Tom Green County during the month of September.

Drought, Concho

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Concho County during the month of September.

Drought, McCulloch

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across McCulloch County during the month of September.

Drought, San Saba

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across San Saba County during the month of September.

Drought, Crockett

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Crockett County during the month of September.

Drought, Schleicher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Schleicher County during the month of September.

Drought, Menard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Menard County during the month of September.

Drought, Kimble

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Kimble County during the month of September.

Drought, Mason

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Mason County during the month of September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058013, 1058014, 1058015, 1058016, 1058017, 1058018, 1058019, 1058020, 1058021, 1058022, 1058023, 1058024, 1058025, 1058027, 1058028, 1058029, 1058030, 1058031, 1058032, 1058033, 1058034.